Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Morristown, TN

July 2, 2002Greene County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 3:09 PM EDT for Greene County, Washington County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 3:09 PM EDT (19:09 UTC)
Expired
Jul 2, 2002, 4:00 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Greene County, TN, Washington County, TN

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:15 PM EDTThunderstorm WindBaileyton, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS54 KMRX 021909
SVRMRX
TNC059-179-022000-
/NEW.KMRX.SV.W.0160.021909-022000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE
  WASHINGTON COUNTY IN EAST TENNESSEE

* UNTIL 400 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LEESBURG...OR 14 MILES
  WEST OF JOHNSON CITY...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIMESTONE AROUND 355 PM EDT
  CHUCKY AROUND 400 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. $$

LAT...LON 3632 8247 3641 8260 3627 8291 3610 8270

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:30 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 10:30 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT TUE JUL 2 2002

UPDATED FCST TO REMOVE MORNING FOG. REMAINDER OF FCST ON TRACK AS
UNSTABLE AIRMASS REMAINS IN PLACE IN SUMMER WX PATTERN WITH RIDGE
TO THE N AND W. UPR LVL FLO CARRIES WEAK IMPULSES SE INTO THE
REGION. ALREADY A FEW TSRA ONGOING JUST N OF SW VA ZONES. FURTHER
DESTABILIZATION WILL LEAD TO TSRA FORMING MAINLY IN HIER TERRAIN.
MAXES SHOULD BE IN LOW-MID 90S MOST OF FA. NO OTHER CHANGES PLANNED
FOR THIS AFTERNOON.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 2, 2:38 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    2 E MT CARMEL             TN   .75 INCH HAIL
07/02/02   HAWKINS                        REPORTED BY DISPATCH.

0235 PM    1 W KINGSPORT             TN   .75 INCH HAIL
07/02/02   SULLIVAN                       REPORTED BY DISPATCH.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:54 PM EDTSevere Thunderstorm WarningMRXPolk51 min
Jul 2, 2:10 PM EDTSevere Thunderstorm WarningMRXMarion35 min
Jul 2, 2:15 PM EDTSevere Thunderstorm WarningMRXCarter45 min
Jul 2, 2:19 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan41 min
Jul 2, 2:40 PM EDTSevere Thunderstorm WarningMRXBledsoe50 min
Jul 2, 3:40 PM EDTSevere Thunderstorm WarningMRXHawkins50 min
Jul 2, 6:16 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier44 min
Jul 2, 6:30 PM EDTSevere Thunderstorm WarningMRXJefferson45 min
Jul 2, 6:46 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson44 min
Jul 2, 7:15 PM EDTSevere Thunderstorm WarningMRXKnox45 min
Jul 2, 7:35 PM EDTSevere Thunderstorm WarningMRXBlount40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.